Alert archive / California / Winter Storm Watches in 2005

Winter Storm Watch 3, NWS Las Vegas, NV

December 29, 2005

NWS Las Vegas, NV issued this winter storm watch at Dec 29, 2005, 3:20 PM PST. It took effect at Dec 30, 2005, 10:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 29, 2005, 3:20 PM PST (23:20 UTC)
In effect from
Dec 30, 2005, 10:00 PM PST
Expired
Dec 30, 2005, 4:17 AM PST
In force
Issued by
NWS Las Vegas, NV

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm watch went out at Dec 29, 10:05 AM PST, 5 hours 15 minutes earlier.

Area forecast discussion, Dec 29, 10:05 AM PST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAS VEGAS NV
1005 AM PST THU DEC 29 2005

.SYNOPSIS...NORTHWEST FLOW WILL BE OVER THE AREA TODAY AND TONIGHT
ALLOWING FOR DRY CONDITIONS. A MORE INTENSE PACIFIC STORM WILL BEGIN
AFFECTING THE SOUTHERN SIERRA LATE FRIDAY WITH GENERALLY LIGHT
PRECIPITATION SPREADING TO THE SOUTHERN GREAT BASIN AND MOJAVE
DESERT ON SATURDAY.
&&

.UPDATE...THE BACK EDGE OF A CIRRUS BAND WAS CROSSING SOUTHERN
NEVADA LEAVING A CLEAR SLOT OVER MOST OF THE AREA THE REST OF THE
DAY. THE SUBSTANTIAL PLUME OF MOISTURE ASSOCIATED WITH THE NEXT
PACIFIC SYSTEM COULD BE SEEN OVER THE PACIFIC NORTHWEST AND NORTHERN
CALIFORNIA. THE 12Z NAM AND GFS ARE IN GOOD AGREEMENT WITH MOST OF
THE FEATURES WITH THIS SYSTEM ALTHOUGH THE NAM INDICATES ALMOST
DOUBLE THE TOTAL QPF AMOUNTS (AROUND 4 INCHES) OVER THE SOUTHERN
SIERRA BY SATURDAY EVENING. GIVEN THE DEEP LAYERED PLUME AND
PROLONGED EVENT IN STRONG FLOW...FAVOR THE NAM AMOUNTS. IT ALSO
APPEARS ONLY LIGHT AMOUNTS...IF ANY WILL REACH THE SOUTHERN NEVADA
DESERTS SATURDAY AS MENTIONED BELOW. WILL ISSUE A QUICK MID MORNING
UPDATE FOR THE FIRST PERIOD SKY TREND BUT REST OF FORECAST LOOKS
OKAY.
&&

.PREVIOUS DISCUSSION...330 AM PST THU DEC 29 2005...THE CALM
BEFORE THE STORM TODAY AS A NORTHWEST FLOW OVER THE AREA WILL USHER
IN DRY CONDITIONS. CLOUD COVER SHOULD BE LESS TODAY ALTHOUGH ETA12
CROSS SECTION DOES SHOW SOME HIGH LEVEL CLOUDINESS STICKING AROUND.
FOR THAT REASON DECIDED TO BUMP TEMPERATURES DOWN A NOTCH OR TWO.
BIG STORY FOR THE SHORT TERM IS ON FRIDAY WHEN THE NEXT SYSTEM ON
THE PACIFIC EXPRESS HEADS INTO THE SOUTHERN SIERRA. THE STORM IS
RIDING ALONG AN EASTERN EXTENSION OF A 180 KT CENTRAL PACIFIC JET
POSITIONED AT 40N / OR THE SAME LAT AS NORTHERN CALIFORNIA.  BOTH IR
AND WV INDICATE THIS SYSTEM IS ROBUST AND HAS PLENTY OF MOISTURE TO
WORK WITH. SNOWFALL AMOUNTS ARE EXPECTED TO BE HIGH ON THE WESTERN
SLOPES AND DECENT ON THE EASTERN SLOPES. WILL LET DAY CREW DECIDE IF
THEY WANT TO ISSUE A WATCH OR ADVISORY FOR THE SNOWFALL. FOR THE
REST OF THE AREA...BIG CHANGE THIS MORNING FROM YESTERDAY MORNING AS
A SECONDARY LOW ALONG A GULF OF ALASKA TROUGH THAT WAS FORECAST TO
DEVELOP 500 WEST OF THE WASHINGTON COAST IS NOT EXPECTED TO FORM. IN
TURN...THE TRAJECTORY OF THE MOISTURE IS NOT AS FAR SOUTH WHICH
SLIGHTLY REDUCES THE POPS FOR THE REMAINDER OF THE CWA. IN
ADDITION...ANY MOISTURE THAT FALLS ON SATURDAY SHOULD GENERALLY BE
LIGHT EXCEPT FOR FAVORED UPSLOPE LOCATIONS. TIMING IS STILL SUBJECT
TO FINE TUNING BUT CURRENT PROGS AND ANALYSIS PLACE VIRTUALLY ALL OF
THE MOISTURE NORTHEAST OF CLARK COUNTY BY LATE SATURDAY EVENING.
BASED ON CROSS SECTIONS AND FORECAST SOUNDINGS...WINDS WILL BE GUSTY
FROM THE SOUTHWEST FRIDAY NIGHT INTO LATE SATURDAY EVENING IN MUCH
OF THE CWA. RIGHT NOW APPEARS THAT SUSTAINED WINDS WILL BEGIN TO
DISSIPATE BEFORE MIDNIGHT SATURDAY BUT DOWNWARD OMEGA IN CONJUNCTION
WITH 30 TO 40 KTS WINDS ON VEGAS CROSS SECTION REMAINS UNTIL VERY
EARLY MORNING ON SUNDAY ALONG WITH A VORT MAX...THEREFORE WIND GUSTS
IN THE VEGAS VALLEY ARE POSSIBLE INTO THE FIRST HOURS OF 2006.
CURRENTLY DO NOT THINK THAT 40 KTS WILL HIT THE SURFACE BUT 30 KTS
IS NOT OUT OF THE QUESTION. ALSO THREW IN A MENTION FOR ISOLATED
THUNDERSTORMS ON SATURDAY FOR INYO / ESMERALDA / NYE / AND LINCOLN
COUNTIES AS AN AREA OF NEGATIVE LI VALUES PROGGED TWO DAYS IN A ROW
WILL IMPACT THE NORTHERN CWA.
&&

.LONG TERM...FORECAST AREA WILL BE UNDER DIRTY RIDGE SUNDAY WITH
MOISTURE OVERSPREADING AREA AHEAD OF ROBUST SYSTEM IN THE EASTERN
PACIFIC. AT ANY RATE STILL LOOKS LIKE RAIN/SNOW WILL REACH THE EAST
SLOPE OF THE SOUTHERN SIERRA LATE SUNDAY AFTERNOON THE SPREAD INTO
INYO/SAN BERNARDINO COUNTY SUNDAY NIGHT. MORE SPREAD BETWEEN 00Z
MODELS WITH TIMING OF SYSTEM FOR MONDAY. ECMWF BETWEEN THE FASTER
GFS AND SLOWER UKMET. AMPLE MOISTURE AND QUICK SHOT OF DYNAMICS WILL
PRODUCE A GOOD CHANCE OF SHOWERS IN THE VALLEYS WITH HIGHER
PROBABILITIES OF SNOW IN THE MOUNTAINS. SYSTEM QUICKLY MOVES
INTO UTAH/ARIZONA MONDAY NIGHT WITH RAIN/SNOW ENDING. RIDGE RETURNS
FOR DRY CONDITIONS TUESDAY AND WEDNESDAY.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

ADAIR/BELL/PIERCE

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Dec 29, 5:25 AM PST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
525 AM PST THU DEC 29 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-301330-
NORTHWEST PLATEAU-LAKE HAVASU AND FORT MOHAVE-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
DEATH VALLEY NATIONAL PARK-SAN BERNARDINO COUNTY DESERTS-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
525 AM PST THU DEC 29 2005 /625 AM MST THU DEC 29 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SERIES OF WEATHER SYSTEMS WILL BRING UNSETTLED WEATHER TO THE
SOUTHERN GREAT BASIN AND MOJAVE DESERT DURING THE HOLIDAY WEEKEND.

THE FIRST SYSTEM WILL BRING HEAVY SNOW...HIGH WINDS AND DANGEROUS
DRIVING CONDITIONS TO THE EAST SLOPE OF THE SOUTHERN SIERRA
SATURDAY. UP TO TWO FEET OF NEW SNOW IS POSSIBLE BY SATURDAY
AFTERNOON IN THE SIERRA WEST OF BISHOP. MUCH LIGHTER AMOUNTS OF
SNOW AND RAIN ALONG WITH GUSTY WINDS WILL SPREAD EAST ACROSS
SOUTHERN NEVADA AND NORTHWEST ARIZONA SATURDAY AFTERNOON AND
EVENING. THE SYSTEM WILL EXIT NORTHWEST ARIZONA SATURDAY NIGHT.

THE NEXT SYSTEM FOLLOWS QUICKLY AND WILL BRING ANOTHER ROUND OF
HEAVY SNOW AND HIGH WINDS TO THE EAST SLOPE OF THE SOUTHERN SIERRA
SUNDAY NIGHT AND MONDAY. THE SYSTEM QUICKLY MOVES EAST ACROSS THE
SOUTHERN GREAT BASIN AND MOJAVE DESERT MONDAY AND MONDAY EVENING
SPREADING A GOOD CHANCE OF RAIN AND SNOW ACROSS THE AREA.

STAY TUNED FOR ANY WATCHES...WARNINGS OR ADVISORIES FROM THE
NATIONAL WEATHER SERVICE IN LAS VEGAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Winter Storm Watches in California, 2005Every winter storm watch in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.